Aa
A
A
A
Close
Undiagnosed Symptoms Community
25k Members
Avatar universal

Blood Pressure Spike after weaning off of BP med a month ago

I am a 45 year old female and had a baby 3 months ago.  I developed hypertension after she was born and was put on 200 mg Labetalol twice a day.  It did what it was supposed to do, however I also developed post partum anxiety/depression and was put on Escitalopram, Alprazolam (as needed) and klonopin (1mg) at night only.  The side effects of the labetalol for me were awful, so once my readings got better, I weaned off of it and am now not taking anything for Bp which usually stays in a good range (120-135 over 78-85).  Some days it's a bit high and some days it's normal.  2 nights ago it spiked to 163/99 and my heart rate went down to 51.  This concerns me as I had Bradychardia after my baby was born and the BP was high, but it went back to normal.  It went back to normal/borderline over the past couple of days, however I also started taking Hydrochlorothiazide the morning after the spike (prescribed by my ENT for pressure and tinnitus in my left ear).  So I guess my question is, is the low heart rate normal with that type of BP spike?  They did an echocardiogram when I was hospitalized after my baby was born and said it was fine and my EKG's were fine, etc.  Obviously with my anxiety, this still worries me.  My cardiologist does NOT want to change my BP med, even though I told her that the side effects were bad on the labetalol and made my anxiety worse.  I know there are a LOT of BP meds out there.  I am not breast feeding, so that isnt' in the equation.  Thank  you for your help.
2 Responses
Avatar universal
MEDICAL PROFESSIONAL
It is not uncommon to have a low heart rate with an higher blood pressure, and also a rate of 51 is not terribly concerning in a healthy young person like yourself.

HCTZ is a reasonable first line BP medication, and is actually what we often use for patients with only hypertension and no other diseases (diabetes, etc). Labetalol was chosen because it is known to be safe in pregnancy, but there is no reason you have to continue on it now that you've already delivered.
Avatar universal
Thank you for your comment.  My blood pressure has been very stable for the past couple of weeks since then.  I appreciate your help.
Top General Health Answerers
363281 tn?1518219421
Nelson, New Zealand
1756321 tn?1547098925
Queensland, Australia
19694731 tn?1482853437
AL
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.